Massachusetts, 2015

High Wind and Strong Wind in Massachusetts, January 5, 2015

January 5, 2015 · NWS BOX · 10 events in 10 counties and zones

Low pressure intensifying in the maritimes led to blustery conditions across southern New England. While most locations remained below high wind warning criteria (40 mph sustained, 58 mph gusts), winds did damage in other parts of the state as well.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$79,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Low pressure intensifying in the maritimes led to blustery conditions across southern New England. While most locations remained below high wind warning criteria (40 mph sustained, 58 mph gusts), winds did damage in other parts of the state as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jan 5, 7:33 AM EST, 1 hour 17 minutes earlier.

Area forecast discussion, Jan 5, 7:33 AM EST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
733 AM EST MON JAN 5 2015

.SYNOPSIS...
INTENSIFYING LOW PRESSURE HEADING INTO THE MARITIMES TODAY WILL
YIELD BLUSTERY AND MUCH COLDER WEATHER FOR SOUTHERN NEW ENGLAND
ALONG WITH THE RISK OF A FEW SNOW SHOWERS/SQUALLS POSSIBLE. WEAK
LOW PRESSURE MAY BRING A PERIOD OF LIGHT SNOW DURING TUESDAY. AN
ARCTIC FRONT CROSSES THE REGION WEDNESDAY...WHICH MAY PRODUCE A
FEW SNOW SHOWERS OR SQUALLS. BLUSTERY AND BITTERLY COLD CONDITIONS
ARE EXPECTED WEDNESDAY NIGHT INTO THURSDAY. MORE SNOW SHOWERS ARE
POSSIBLE THURSDAY NIGHT AND FRIDAY...THEN MAINLY DRY CONDITIONS
INTO NEXT WEEKEND WITH BELOW NORMAL TEMPERATURES.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
725 AM UPDATE...
WINDS ALREADY STARTING TO PICK UP AFTER FRONTAL PASSAGE...WITH
SOME GUSTS OVER 30 KT ACROSS N CENTRAL/NW MA AT 12Z. ALSO NOTING
CLOUD BANDS WORKING E OUT OF NY STATE WITH LAKE EFFECT SNOW BANDS
ALREADY GENERATING. TEMPS/DEWPTS ALSO DROPPING QUICKLY AS COLD AIR
POURS IN.

LATEST NE REGIONAL 88D RADAR SHOWING SNOW BANDS ALREADY CROSSING
THE BERKSHIRES INTO PORTIONS OF THE CT VALLEY. NOTING REPORTS OF
SOME SNOW SHOWERS REACHING THE GROUND IN SW CT ON TWITTER...THOUGH
LIGHTER SNOWS MAY TEND TO EVAPORATE BEFORE REACHING THE GROUND AS
DEWPTS CONTINUE TO DROP. AS MORE MOISTURE WORKS ACROSS AS WELL AS
LOCALIZED HEAVIER SNOW SQUALLS...MAY HAVE BETTER CHANCE TO REACH
THE GROUND FROM MID MORNING ONWARD.

HAVE UPDATED EARLY MORNING FORECAST TO BRING CONDITIONS CURRENT
AND INCORPORATED INTO REMAINDER OF THE NEAR TERM.

PREVIOUS DISCUSSION...

WINDS...
POST FRONTAL AIRMASS STREAMING ACROSS THE REGION EARLY THIS
MORNING WITH WITH WEST WINDS GUSTING ALREADY UP TO 40 MPH. AS COLD
AIR ADVECTION INCREASES ALONG WITH THE PRES GRADIENT AND DEEPENING
BLYR WILL RESULT IN WIND GUSTS VERY CLOSE TO WIND ADVISORY
CRITERIA /SUSTAINED 31 MPH AND GREATER AND-OR G46MPH AND HIGHER/.
DOWNSLOPE WIND COMPONENT /WNW WINDS/ WILL PROVIDE SOME ENHANCEMENT
AS WELL. THUS WIND ADVISORY FOR ALL AREAS TODAY.

SNOW SQUALL POTENTIAL...
OTHER CONCERN FOR TODAY IS POTENTIAL FOR LAKE EFFECT SNOW
SHOWERS/SQUALLS FROM NY STATE TO TRAVERSE INTO MA/RI AND CT. ALL
MODEL GUIDANCE ESPECIALLY THE HI RES MODELS SHOW LONG FETCH ACROSS
LAKE ONTARIO WITH STREAMLINES INDICATING A NARROW BAND OF
CONVERGENCE INTO SOUTHERN NEW ENGLAND TODAY. FAIRLY STEEP LOW
LEVEL LAPSE RATES TO ENHANCE POTENTIAL BAND DEVELOPMENT AND
DURATION. THE 00Z BTV 4KM WRF IS CURRENT SIMULATING THE LAKE
EFFECT BANDS VERY WELL ACROSS NY STATE EARLY THIS MORNING. THIS
MODEL TRAVERSE THESE STREAMERS ACROSS THE NH/MA BORDER LATER THIS
MORNING AND THEN INTO MA EARLY THIS AFTERNOON AND POSSIBLY
PROPAGATING INTO CT/RI AND SOUTHEAST MA LATE THIS AFTERNOON TOWARD
SUNSET. THESE MESOSCALE BANDS ARE ALWAYS DIFFICULT TO FORECAST
ESPECIALLY SO FAR DOWNSTREAM FROM THE LAKES. THUS WE HAVE ABOVE
AVERAGE FORECAST CONFIDENCE THAT ONE OR MORE OF THESE BANDS WILL
SURVIVE SOMEWHERE INTO MA/CT AND-OR RI BUT LOW CONFIDENCE ON AREAL
COVERAGE/INTENSITY AND DURATION. WHILE THESE SNOW BANDS TYPICALLY
DON'T DELIVER HEAVY SNOW AMOUNTS...ANY SNOW BAND TODAY WILL HAVE
THE POTENTIAL TO DUMP A QUICK HALF INCH OF SNOW IN A VERY SHORT
PERIOD OF TIME ALONG WITH REDUCED VSBY AND BRIEF SLICK CONDITIONS.
WILL ISSUE A SPECIAL WEATHER STATEMENT TO INCREASE PUBLIC
AWARENESS REGARDING THE UNCERTAINTY BUT ALSO THE POTENTIAL BRIEF
BUT HIGH IMPACT.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
315 AM UPDATE...

TONIGHT...

ANY EARLY EVENING SNOW SHOWER ACTIVITY WILL WEAKEN/ERODE OR MOVE
OFF THE SOUTH COAST SHORTLY AFTER SUNSET. COLD NIGHT AHEAD IN THE
WAKE OF THE SHORT WAVE PASSAGE FROM TODAY. HIGH PRES OVER OH VLY
WILL CREST OVER NEW ENGLAND. THIS WILL SET THE STAGE FOR IDEAL
RADIATIONAL COOLING CONDITIONS WITH ALL LOCATIONS FALLING INTO THE
TEENS WITH SINGLE DIGITS WELL INLAND.

TUESDAY...

CLIPPER-TYPE LOW RACES ACROSS THE REGION AND WILL BE ACCOMPANIED
BY A PERIOD OF LIGHT SNOW REGIONWIDE. FAIRLY LOW AMPLITUDE SHORT
WAVE ALONG WITH MOISTURE LACKING AND SYSTEM IS VERY PROGRESSIVE.
THUS ALL MODEL GUID ONLY OFFERS A FEW HUNDREDS OF QPF. THEREFORE
AS OF NOW JUST EXPECTING A COATING TO PERHAPS AN INCH OF SNOW.
HOWEVER WILL HAVE TO WATCH LATER MODEL RUNS AND SEE IF
AMPLITUDE AND MOISTURE SIMULATIONS CHANGE.

IT WILL BE A COLD DAY GIVEN THE CHILLY START FOLLOWED BY CLOUDS
RAPIDLY INCREASING ALONG WITH LIGHT SNOW/FLURRIES BY AFTERNOON.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
HIGHLIGHTS...

* LEFTOVER LIGHT SNOW WILL PUSH OFFSHORE TUE NIGHT BUT MAY LINGER
  ACROSS CAPE COD AND THE ISLANDS
* SCT SNOW SHOWERS AND A FEW SQUALLS POSSIBLE WED AS ARCTIC FRONT
  PASSES
* DANGEROUSLY LOW WIND CHILL READINGS WED NIGHT INTO THU MORNING
* MODERATION IN TEMPS INTO THE WEEKEND BUT REMAINING BELOW NORMAL

OVERVIEW...
HEMISPHERIC TELECONNECTION INDICES CONTINUE TO SHOW GENERALLY
PROGRESSIVE PATTERN ACROSS THE LOWER 48 THROUGH THIS TIMEFRAME.
HOWEVER...-EPO PATTERN LOOKS TO CONTINUE A STRONG E PACIFIC RIDGE
WITH DEEP TROUGH ACROSS THE EASTERN U.S. AND CANADA THROUGH MID
WEEK...THEN WILL SLOWLY PROGRESS E.

WITH WEAK SHORT WAVES IN THE UPPER W-NW FLOW THAT BECOMES MORE NW
BY LATE THIS WEEK...EXPECT TO SEE PERIODS OF SNOW SHOWERS MOVE
ACROSS THE REGION BRINGING PROGRESSIVELY FRIGID AIR. THERE MAY BE
A FEW SNOW SQUALLS DURING WED AS AN ARCTIC FRONT PASSES...BRINGING
THE MOST BRUTALLY COLD CONDITIONS OF THE SEASON. WILL SEE TEMPS
PLUMMET ALONG WITH STRONG NW WINDS CAUSING DANGEROUSLY LOW WIND
CHILL READINGS. VERY STRONG HIGH WILL PASS S OF NEW ENGLAND
THU...THEN ANOTHER SHORT WAVE WILL PUSH THROUGH LATE THIS WEEK
WITH ANOTHER ROUND OF SNOW SHOWERS. SOME QUESTION HOW THIS HIGH
WILL SET UP NEAR OR N OF THE REGION NEXT WEEKEND. KEPT DRY
CONDITIONS FOR NOW ALONG WITH SOME MODERATION OF TEMPERATURES
THOUGH REMAINING BELOW SEASONAL NORMALS.

TUESDAY NIGHT...
FAST MOVING CLIPPER LOW WILL PUSH OFFSHORE...TAKING ITS LIGHT
SNOW WITH IT. THE LOW DOES LOOK TO DEEPEN WHILE MOVING E...BUT
SOME QUESTION AS TO WHETHER THIS MAY ENHANCE THE SNOWFALL SOMEWHAT
ACROSS OUTER CAPE COD AND NANTUCKET. OTHERWISE...EXPECT CONDITIONS
TO IMPROVE OVERNIGHT THOUGH TEMPS DROP OFF TO THE TEENS AT MOST
LOCATIONS...EXCEPT THE LOWER-MID 20S ALONG THE IMMEDIATE COAST.

WEDNESDAY...
ARCTIC FRONT WILL HEAD SE ACROSS THE REGION DURING THE AFTERNOON
AS OVERALL H5 BROAD TROUGH BEGINS TO AMPLIFY. MODELS CONTINUE TO
SIGNAL POTENTIAL FOR SCT SNOW SHOWERS AND POSSIBLY A FEW LOCALLY
HEAVY SNOW SQUALLS AS THE FRONT MOVES ACROSS WITH PRETTY GOOD
LOW LEVEL MOISTURE IN PLACE ALONG WITH H5 SHORT WAVE IN THE
DIGGING UPPER FLOW. EXPECT EXCELLENT LOW LEVEL MIXING TO DEVELOP
AS ARCTIC AIR BEGINS TO FILTER IN LATE IN THE DAY. W-NW WIND GUSTS
TO 30-40 MPH AND TEMPS FALLING INTO THE TEENS AWAY FROM THE COAST
BY EVENING.

WEDNESDAY NIGHT AND THURSDAY...
CORE OF COLDEST AIR WILL DIVE INTO NEW ENGLAND WED NIGHT. VERY
STRONG CAA AS H85 TEMPS DROP TO -25C TO -30C OVERNIGHT. EXCELLENT
LOW LEVEL MIXING AND DECENT PRES GRADIENT WILL COMBINE TO KEEP
NW WIND GUSTS ON ORDER OF 30-40 MPH...POSSIBLY HIGHER ACROSS CAPE
COD AND THE ISLANDS. WITH THIS ARCTIC AIRMASS ALONG WITH SOME SNOW
COVER IN PLACE...EXPECT TEMPS TO DROP BELOW ZERO ACROSS MOST
INTERIOR AREAS AND MAY EVEN FLIRT WITH ZERO IN THE BOSTON AND
PROVIDENCE METRO AREAS. DANGEROUSLY LOW WIND CHILLS EXPECTED...AS
LOW AS -20 TO -30 OVERNIGHT INTO THU MORNING. WIND CHILL HEADLINES
WILL LIKELY BE NEEDED FOR MOST AREAS. MAY ALSO SEE OCEAN EFFECT
SNOW SHOWERS LINGERING ACROSS THE OUTER CAPE AND NANTUCKET.

CORE OF COLD AIR MOVES OFFSHORE DURING THU WITH TEMPS RISING TO
THE TEENS /STILL RUNNING 15 TO 20 DEGREES BELOW SEASONAL NORMS/.

THURSDAY NIGHT AND FRIDAY...
ANOTHER FAST MOVING SHORTWAVE APPROACHES...WHICH MAY BRING ANOTHER
ROUND OF SNOW SHOWERS. WITH THE COLD AIR IN PLACE AND WINDS
SHIFTING TO SW...MIGHT SEE SOME S COASTAL OCEAN EFFECT SNOW
SHOWERS DEVELOP LATE THU NIGHT INTO FRI BEFORE NEXT SYSTEM MOVES
ACROSS. WILL ALSO NEED TO MONITOR FOR POSSIBLE SNOW SQUALLS WITH
THE FRONT...THOUGH WINDS BEHIND THIS SYSTEM NOT AS STRONG.

SATURDAY AND SUNDAY...
SOME QUESTION AS TO HOW THE NEXT HIGH PRES ORIENTS ACROSS THE
NORTHEAST OR FURTHER N...AND A POSSIBLE LOW THAT MIGHT DEVELOP IN
THE SOUTHERN STREAM. HAVE KEPT CONDITIONS DRY FOR NOW...BUT
SOMETHING TO MONITOR. TEMPS ALSO SLOW MODERATE...THOUGH REMAIN
BELOW NORMAL.

&&

.AVIATION /13Z MONDAY THROUGH FRIDAY/...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT TERM /THROUGH TUESDAY/...

TODAY...MAINLY VFR AND GUSTY WNW WINDS UP TO 40 KT. LOW RISK OF
BRIEF MVFR IN ISOLATED/WIDELY SCATTERED SNOW SHOWERS/SQUALLS.
TIMEFRAME WOULD BE 9 AM TO 11 AM ALONG THE NH/MA BORDER...THIS
AFTERNOON ACROSS MUCH OF MA INCLUDING ORH TO BOS THEN INTO
NORTHERN CT-RI AND SOUTHEAST MA LATE THIS AFTERNOON TOWARD SUNSET.
FORECAST CONFIDENCE IS LOW ON AREAL COVERAGE AND INTENSITY OF SNOW
SHOWERS/SQUALLS.

TONIGHT...ANY LINGERING SNOW SHOWERS/SQUALLS AT SUNSET FIZZLE
AND/OR EXIT THE SOUTH COAST AND GIVE WAY TO VFR/DRY WEATHER ALONG
WITH DIMINISHING WINDS. HIGH FORECAST CONFIDENCE.

TUESDAY...MARGINAL VFR-MVFR IN MAINLY LIGHT SNOW. FAIRLY LIGHT
WINDS. MODERATE FORECAST CONFIDENCE.

KBOS TERMINAL...ONLY UNCERTAINTY IN FORECAST IS EXACT TIMING OF
POTENTIAL SNOW SHOWERS/SQUALLS INCLUDING AREAL COVERAGE AND
INTENSITY.

KBDL TERMINAL...ONLY UNCERTAINTY IN FORECAST IS EXACT TIMING OF
POTENTIAL SNOW SHOWERS/SQUALLS INCLUDING AREAL COVERAGE AND
INTENSITY.

OUTLOOK...TUESDAY NIGHT THROUGH FRIDAY...MODERATE CONFIDENCE.

TUE NIGHT...MAINLY VFR CIGS. MAY SEE LOCAL MVFR CONDITIONS LINGER
ACROSS CAPE COD AND NANTUCKET AS LIGHT SNOW LINGERS.

WED...MAINLY VFR CIGS. MAY SEE BRIEF PERIODS OF MVFR-IFR
CIGS/VSBYS IN LOCALLY HEAVY SNOW SQUALLS ALONG ARCTIC FRONT WED
AFTERNOON/EVENING. EXPECT NW WINDS TO INCREASE WED AFTERNOON...
GUSTING TO 30-40 KT AND CONTINUING INTO WED NIGHT.

THU...VFR. DIMINISHING WIND.

THU NIGHT AND FRI...MAINLY LOW END VFR CONDITIONS BUT WILL SEE
PATCHY MVFR DEVELOPING IN SCT SNOW SHOWERS. OCEAN EFFECT SNOW
POSSIBLE ALONG THE S COAST. GUSTY SW WINDS DEVELOPING LATE THU
NIGHT AND FRI WITH GUSTS TO 30-35 KT.

&&

.MARINE...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT TERM /THROUGH TUESDAY/...MODERATE TO HIGH CONFIDENCE.

315 AM UPDATE...

TODAY...WNW GALES WITH A LOW RISK OF A FEW SNOW
SHOWER/SQUALLS...GREATER RISK OFFSHORE. ROUGH SEAS SOUTH COAST
FROM LEFTOVER SSW SWELLS COMBINED WITH LONGER WESTERLY FETCH FOR
WIND WAVES.

TONIGHT...WINDS DIMINISH AS HIGH PRES BUILDS OVER NEW ENGLAND.

TUESDAY...LIGHT WINDS WITH LOWERING SEAS. VSBY MAY LOWER IN
PERIODS OF LIGHT SNOW/FLURRIES.

OUTLOOK...TUESDAY NIGHT THROUGH FRIDAY...HIGH CONFIDENCE.

TUESDAY NIGHT...WINDS AND SEAS BELOW SCA. REDUCED VSBYS IN LIGHT
SNOW.

WED AND THU...STRONG COLD ADVECTION WILL LIKELY RESULT IN ANOTHER
PERIOD OF NW GALES LATE WED THROUGH WED NIGHT...LINGERING INTO
THU MORNING BEFORE WINDS BRIEFLY DIMINISH. MODERATE FREEZING
SPRAY DEVELOPING WED NIGHT INTO THU AS ARCTIC AIR MOVES OVER THE
WATERS.

THU NIGHT AND FRI...ANOTHER PERIOD OF GALES LIKELY LATE THU
NIGHT INTO FRI ON SW FLOW. GUSTS TO 40 KT POSSIBLE.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR CTZ002>004.
MA...WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR MAZ002>024-026.
RI...WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR RIZ001>008.
MARINE...GALE WARNING UNTIL 10 PM EST THIS EVENING FOR ANZ230>235-237-
     254>256.
     GALE WARNING UNTIL 6 PM EST THIS EVENING FOR ANZ236.
     GALE WARNING UNTIL 1 AM EST TUESDAY FOR ANZ250-251.

&&

SYNOPSIS...NOCERA/EVT
NEAR TERM...NOCERA/EVT
SHORT TERM...NOCERA
LONG TERM...EVT
AVIATION...NOCERA/EVT
MARINE...NOCERA/EVT
Hazardous weather outlook, Jan 5, 4:40 AM EST, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
440 AM EST MON JAN 5 2015

CTZ002>004-MAZ002>024-026-RIZ001>008-060945-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
440 AM EST MON JAN 5 2015

...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...
CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN
MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...WESTERN
MASSACHUSETTS...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

THERE MAY BE SCATTERED SNOW SQUALLS DEVELOPING LATE THIS MORNING
THROUGH THE AFTERNOON. SOME OF THESE SQUALLS MAY REDUCE
VISIBILITY AND AFFECT THE EVENING COMMUTE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

TUESDAY...LIGHT SNOW MAY ACCUMULATE 1 TO 2 INCHES BEFORE TAPERING
OFF TUESDAY EVENING. THERE IS JUST A LOW PROBABILITY THAT SNOW
ACCUMULATION MAY REACH ADVISORY CRITERIA /3 INCHES/.

WEDNESDAY...LOCALLY HEAVY SNOW SQUALLS ARE POSSIBLE WEDNESDAY
AFTERNOON AS AN ARCTIC FRONT MOVES ACROSS THE REGION.

WEDNESDAY NIGHT INTO THURSDAY MORNING...THERE IS A HIGH PROBABILITY
THAT WIND CHILL ADVISORIES OR WARNINGS WILL BE NEEDED FOR MUCH OF
SOUTHERN NEW ENGLAND FOR WIND CHILL VALUES OF -15 TO -30 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY.

ANZ230>235-237-254>256-060945-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-BLOCK ISLAND SOUND-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
440 AM EST MON JAN 5 2015

...GALE WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

LATE WEDNESDAY INTO THURSDAY MORNING...THERE IS A MODERATE
PROBABILITY OF NORTHWEST GALE FORCE WIND GUSTS. AREAS OF LIGHT TO
MODERATE FREEZING SPRAY ARE ALSO LIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ236-060945-
NARRAGANSETT BAY-
440 AM EST MON JAN 5 2015

...GALE WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A MODERATE PROBABILITY OF NORTHWEST GALE FORCE WIND
GUSTS LATE WEDNESDAY INTO THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ250-251-060945-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
440 AM EST MON JAN 5 2015

...GALE WARNING IN EFFECT UNTIL 1 AM EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

LATE WEDNESDAY INTO THURSDAY MORNING...THERE IS A MODERATE
PROBABILITY OF NORTHWEST GALE FORCE WIND GUSTS. AREAS OF LIGHT TO
MODERATE FREEZING SPRAY ARE ALSO LIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Special weather statement, Jan 5, 4:34 AM EST, 4 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
434 AM EST MON JAN 5 2015

CTZ002>004-MAZ002>024-026-RIZ001>008-051500-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-
BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION...
VERNON...PUTNAM...WILLIMANTIC...CHARLEMONT...GREENFIELD...
ORANGE...BARRE...FITCHBURG...FRAMINGHAM...LOWELL...LAWRENCE...
GLOUCESTER...CHESTERFIELD...BLANDFORD...AMHERST...NORTHAMPTON...
SPRINGFIELD...MILFORD...WORCESTER...FOXBORO...NORWOOD...
CAMBRIDGE...BOSTON...QUINCY...TAUNTON...BROCKTON...PLYMOUTH...
FALL RIVER...NEW BEDFORD...MATTAPOISETT...CHATHAM...FALMOUTH...
PROVINCETOWN...VINEYARD HAVEN...NANTUCKET...AYER...FOSTER...
SMITHFIELD...PROVIDENCE...WEST GREENWICH...WARWICK...BRISTOL...
NARRAGANSETT...WESTERLY...NEWPORT...BLOCK ISLAND
434 AM EST MON JAN 5 2015

...SNOW SHOWERS/SQUALLS POSSIBLE LATER THIS MORNING AND
AFTERNOON...

LAKE EFFECT SNOW SHOWERS OVER NEW YORK STATE MAY MOVE INTO
MASSACHUSETTS...CONNECTICUT AND RHODE ISLAND LATER THIS MORNING
AND AFTERNOON. AREAL COVERAGE...TIMING AND INTENSITY OF THESE SNOW
SHOWERS/SQUALLS IS SOMEWHAT UNCERTAIN FOR LATER THIS MORNING AND
AFTERNOON. NEVERTHELESS BE PREPARED FOR POSSIBLE SCATTERED SNOW
SHOWERS/SQUALLS WITH THE POTENTIAL TO DELIVER A QUICK INCH OR SO OF
SNOWFALL IN A SHORT PERIOD OF TIME. THIS MAY RESULT IN BRIEF
SLIPPERY TRAVEL ALONG WITH POOR VISIBILITY.

STAY TUNED TO LATER FORECASTS AND DISCUSSIONS.

NOCERA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 strong wind, 3 high wind. Local standard time, as filed.

High Wind, Eastern Hampshire

When
January 5, 8:50 AM EST
Where
Eastern Hampshire forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
42.340, -72.664 (the zone’s center; the record gives no point)

The Weatherflow reporting station atop Mount Tom recorded sustained wind speeds of 47 mph and gusts to 58 mph. No damage was reported.

Strong Wind, Southern Worcester

When
January 5, 9:52 AM EST to 1:50 PM EST
Where
Southern Worcester forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$8,000
Reported by
Amateur Radio
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

A utility pole was downed onto power lines at the intersection of Hawthorne Street and Jonas Terrace in Grafton. In Worcester, a tree was downed onto a house on Fairlawn Street. The Automated Surface Observing System at Worcester Regional Airport (KORH) recorded sustained wind speeds of 35 mph and gusts to 49 mph.

Strong Wind, Western Hampshire

When
January 5, 10:12 AM EST
Where
Western Hampshire forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.340, -72.664 (the zone’s center; the record gives no point)

Wires were downed onto Goshen Road in Williamsburg by strong winds.

High Wind, Eastern Norfolk

When
January 5, 10:30 AM EST to 5:40 PM EST
Where
Eastern Norfolk forecast zone
Measured
35 kt (40 mph) measured sustained
Property damage
$2,000
Reported by
ASOS
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

The Automated Surface Observing System at Blue Hill Observatory and Science Center in Milton, MA (KMQE) recorded sustained wind speeds of 40 mph and gusts to 53 mph. A large branch was downed onto wires on Common Street in Braintree.

Strong Wind, Western Norfolk

When
January 5, 11:13 AM EST to 3:35 PM EST
Where
Western Norfolk forecast zone
Measured
42 kt (48 mph) measured gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

In Wellesley, a utility pole was downed near the intersection of Washington Street and Wellesley Avenue. In Franklin, a tree was downed onto a house, damaging the chimney. A large branch was downed onto wires on Glen Street at the Dover/Natick line. An amateur radio operator in Wrentham measured a wind gust of 48 mph on their home weather station.

Strong Wind, Western Middlesex

When
January 5, 11:35 AM EST to 4:55 PM EST
Where
Western Middlesex forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$20,000
Reported by
Amateur Radio
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

A tree was downed onto a car on Route 135 in Ashland. In Billerica, a tree was downed onto Alexander Road. A tree was downed onto wires on Codman Road in Lincoln. Wires were downed on Highland Street in Weston. The Automated Surface Observing System at Hanscom Field in Bedford (KBED) recorded sustained wind speeds of 33 mph and gusts to 45 mph.

Strong Wind, Eastern Plymouth

When
January 5, 12:21 PM EST to 12:35 PM EST
Where
Eastern Plymouth forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
42.079, -70.960 (the zone’s center; the record gives no point)

A tree was downed on Cushing Road in Hingham. Several trees were downed onto wires on Merry Avenue in Duxbury.

Strong Wind, Northern Bristol

When
January 5, 2:46 PM EST
Where
Northern Bristol forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$13,000
Reported by
Amateur Radio
Coordinates
41.757, -71.088 (the zone’s center; the record gives no point)

A tree was downed, splitting a utility pole on Birch Lane in Norton.

Strong Wind, Southeast Middlesex

When
January 5, 3:26 PM EST
Where
Southeast Middlesex forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

A large branch was downed onto Nahanton Street in Newton.

High Wind, Suffolk

When
January 5, 5:24 PM EST to 6:24 PM EST
Where
Suffolk forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
Mesonet
Coordinates
42.264, -71.125 (the zone’s center; the record gives no point)

The Weatherflow reporting site at Deer Island reported sustained wind speeds of 45 mph. No damage was reported.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2015Every state in 2015This day in weather historyWarnings in Massachusetts, January 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 555820, 555826, 555823, 555821, 555824, 555825, 555827, 555828, 555829, 555822.